Alert archive / Nevada / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Elko, NV

June 12, 2022Nye County, Nevada

NWS Elko, NV issued this red flag warning at Jun 12, 2022, 2:20 PM PDT for Nye County, Nevada. It took effect at Jun 13, 2022, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2022, 2:20 PM PDT (21:20 UTC)
In effect from
Jun 13, 2022, 11:00 AM PDT
Expired
Jun 13, 2022, 8:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4084 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WWUS85 KLKN 122120
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
220 PM PDT Sun Jun 12 2022

...Dry and Windy across much of Central NV today...

NVZ426-131530-
/O.NEW.KLKN.FW.W.0002.220613T1800Z-220614T0300Z/
/O.CON.KLKN.FW.W.0001.000000T0000Z-220613T0300Z/
Northern Nye County-Mojave-
220 PM PDT Sun Jun 12 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
426...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 426...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 8 PM PDT Monday.

* Affected Area...Fire Weather Zone 426 Northern Nye County- 
  Mojave.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
440 
WWUS85 KLKN 130251
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
751 PM PDT Sun Jun 12 2022

NVZ426-132100-
/O.EXP.KLKN.FW.W.0001.000000T0000Z-220613T0300Z/
/O.CON.KLKN.FW.W.0002.220613T1800Z-220614T0300Z/
Northern Nye County-Mojave-
751 PM PDT Sun Jun 12 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT
MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 426...
...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 426...

The red flag warning for today is being allowed to expire at 8pm.
However, a red flag warning for Monday is still in effect from
11 am to 8 pm PDT for strong gusty winds and low relative 
humidity.

* Affected Area...Fire Weather Zone 426 Northern Nye County- 
  Mojave.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
868 
WWUS85 KLKN 130930
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
230 AM PDT Mon Jun 13 2022

NVZ426-140300-
/O.CON.KLKN.FW.W.0002.220613T1800Z-220614T0300Z/
Northern Nye County-Mojave-
230 AM PDT Mon Jun 13 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONE 426...

* Affected Area...Fire Weather Zone 426 Northern Nye County- 
  Mojave.

* Winds...Northwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
220 
WWUS85 KLKN 131913
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1213 PM PDT Mon Jun 13 2022


NVZ426-140300-
/O.CON.KLKN.FW.W.0002.000000T0000Z-220614T0300Z/
Northern Nye County-Mojave-
1213 PM PDT Mon Jun 13 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
426...

* Affected Area...Fire Weather Zone 426 Northern Nye County- 
  Mojave.

* Winds...Northwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
236 
WWUS85 KLKN 140238
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
738 PM PDT Mon Jun 13 2022


NVZ426-140345-
/O.EXP.KLKN.FW.W.0002.000000T0000Z-220614T0300Z/
Northern Nye County-Mojave-
738 PM PDT Mon Jun 13 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 426...

Winds are weakening and going below critical thresholds. Red Flag
Warning is thus allowed to expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jun 12, 1:09 AM PDT, 13 hours 11 minutes earlier.

Area forecast discussion, Jun 12, 1:09 AM PDT, 13 hours 11 minutes before
Area Forecast Discussion
National Weather Service Elko NV
109 AM PDT Sun Jun 12 2022

.SYNOPSIS...There will be widespread strong winds today. Showers,
thunderstorms, and cooler temperatures are expected in Northern
Nevada while Central Nevada remains dry and warm. Look for cooler
weather starting tonight behind a front with brisk northwest winds
on Monday. Frost is possible on Monday and Tuesday nights.

&&

.SHORT TERM...Today through Monday

A trof will bring to move through Nevada today. This will bring
showers and thunderstorms to mainly around I80 and north, though
some isolated to scattered showers are possible anywhere north of
Hwy 50. Better probabilities for measurable rainfall will be in
Humboldt and northern Elko Counties. Strong winds will also be
widespread, and Wind Advisories remain in effect as 25 to 35 mph
winds gusts up to 55 mph. Some isolated higher gusts are possible
in northern Nevada, and SE Elko County, including Wendover, may
need to be upgraded to a High Wind Warning later today. Areas of
blowing dust can also be expected today. Much drier air will be
present in central Nevada, which will create critical Fire Weather
conditions. Please see the Fire Weather discussion below for more
details. A cooling trend will begin today, with a tight
temperature gradient ahead of a cold front which will start to
move into northwest NV in the evening. High temperatures will
range from the 70's and 80's in northern Nevada to the mid 80's to
mid 90's in central Nevada.

The cold front will move across the remainder of the state
tonight and there will be some lingering isolated showers or
maybe even a thunderstorm, mainly in Elko County. Winds will
decrease and allow lows to drop into the upper 30's to mid 40's
in northern Nevada and the mid 40's to mid 50's in central Nevada
counties.

The system will have moved east on Monday, though a few wrap
around showers are possible in very eastern Nevada. Otherwise, it
will be a much cooler and brisk day behind the cold front and
highs will only reach into the mid 50's to mid 60's in northern
Nevada and the mid 60's through the 70's in central Nevada.
Northwest winds will gust to around 35 mph, though could be a bit
stronger in places like Tonopah, where a wind advisory may be
needed.

.LONG TERM...Monday night through next Saturday. Upper level low
pressure system will continue to affect portions of northern
Nevada late Monday into Tuesday. This will result in isolated
showers in the Jarbidge wilderness with light accumulations.
Overnight lows Monday are expected to drop into the 30s at many
valley locations and a frost advisory is possible Tuesday morning.

One last impulse will dive south into the Intermountain West on
Tuesday though not much will come of it across northeastern
Nevada. Skies will be mostly sunny with highs in the 60s and 70s.
Winds will be breezy out of the northwest at 10 to 20 mph with
gusts to 30 to 35 mph. It is expected to be another cool night
with temperatures in the 30s, which may necessitate another frost
advisory.

Wednesday through Friday, upper level ridge will build across the
central United States, bringing rising heights and temperatures to
northern and central Nevada through the period. Highs will be in
the 80s on Wednesday, rising into the 80s and 90s on Thursday and
Friday. Breezy conditions are possible for Wednesday and Thursday
afternoon, but much stronger winds for central Nevada on Friday.

A weak storm system may be possible for Saturday with showers and
thunderstorms possible. Highs are anticipated to cool into the
80s.

&&

.AVIATION...VFR conditions are expected for the majority of the
forecast period. Strong southwest winds will develop out ahead of
an approaching cold front with gusts to 30-40 knots during the
afternoon. With the strong winds, BLDU remains a possibility with
local reductions to VSBY to 4SM, mainly at the northern TAF sites
KWMC-KBAM-KEKO. VCTS is also possible across the aforementioned
northern sites through the afternoon.

&&

.FIRE WEATHER...Widespread strong westerly winds are expected
today as a system moves into Nevada. Showers and isolated to
scattered mainly wet thunderstorms in northern Nevada will keep
RH at high enough levels to prevent Fire Weather concerns from the
strong winds, as PW's are expected to be .75 to .90 inches or so.
However, central Nevada will remain dry, and coupled with the
winds, will create critical Fire Weather conditions. FW Zone 426
is the only zone where fuels are cured and therefore a Red Flag
Warning remains in effect for this zone for today. On Monday,
northwest winds will be gusty. Northern Nevada RH remains
elevated, though a Red Flag Warning could be necessary once again
in FW Zone 426, as RH in the single digits is coupled with the
gusty northwest winds in central Nevada.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 8 PM PDT this evening
for Humboldt County-Northeastern Nye County-Northern Elko County-
Northern Lander County and Northern Eureka County-Northwestern
Nye County-Ruby Mountains and East Humboldt Range-South Central
Elko County-Southeastern Elko County-Southern Lander County and
Southern Eureka County-Southwest Elko County-White Pine County.

Red Flag Warning from 11 AM this morning to 8 PM PDT this
evening for Northern Nye County-Mojave.

&&

90/86/86/90

In the hours before

Special weather statement, Jun 12, 12:25 PM PDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Elko NV
1225 PM PDT Sun Jun 12 2022

NVZ030-122000-
Humboldt County NV-
1225 PM PDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of north central
Humboldt County through 100 PM PDT...

At 1225 PM PDT, Doppler radar was tracking a strong thunderstorm near
McDermitt, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McDermitt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4189 11782 4199 11791 4200 11789 4200 11758
TIME...MOT...LOC 1925Z 236DEG 60KT 4203 11766

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

99

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:25 PM PDTSpecial Weather StatementLKN35 min
Jun 12, 1:24 PM PDTDust Storm AdvisoryLKNLander21 min
Jun 12, 1:46 PM PDTDust Storm AdvisoryLKNHumboldt59 min
Jun 12, 2:17 PM PDTFrost AdvisoryLKNElko, Eureka, Humboldt, Lander, Nye, White Pine42 hr
Jun 12, 2:17 PM PDTWind AdvisoryLKNElko, Nye, White Pine30 hr
Jun 12, 2:55 PM PDTBlowing Dust AdvisoryLKNElko, Eureka, Humboldt, Lander, White Pine12 hr
Jun 12, 4:32 PM PDTSpecial Weather StatementLKN28 min

Nearby

Red Flag Warnings in Nevada, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.